Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    schizoaffective
    avatar
    ana33 posted:
    hi i am told this is also bipolar, I need help and knowledge in getting the voices and hullanitaions to stop for 3 years they have given 6 mg of risperidone and 300 mg of mellaril it has not stoped and i am told there is nothing else for this disorder is there any help?
    Reply
     
    avatar
    melly2210 responded:
    Of course there are other medications available. You probably need to switch doctors. My dh is schizoaffective, and yes, it is bipolar-like. He takes a cocktail of meds, but he still has the occasional auditory hallucination, but they're pretty minimal. More of thinking someone has said something to him when no one has. He's gotten very good at distinguishing between the a/v hallucinations and reality.

    Dr G may be better equipped to tell you which meds to bring up to your pdoc.

    Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear ana,

    The term schizoaffective describes conditions in which manic or depressive episodes are accompanied by psychosis (ie, delusions or hallucinations) and then there also occur times in which psychosis occurs with no mood symptoms present. Antipsychotic medicines are the mainstay of treatment for schizoaffective disorder, often in combination with mood stabilizers such as lithium or Depakote. Virtually all antipsychotics have been studied in schizoaffective disorder, although technically, the only one approved by the FDA (ie, the only one for which a drug company went to the time and trouble and financial effort to have their product approved by the FDA for a particular indication) is Invega, which is a derivative of risperidone and not so likely to be much different from it. However there are many other antipsychotics that likely merit consideration, worth discussing with your doctor.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.